Setbacks and Saving Grace

It seems that I’m one of those kind of people that does not understand moderation.  After a few days of feeling pretty normal, in that I could walk about short distances without my leg brace, lift my arms HIGH ABOVE MY HEAD, and could get back to the business of getting stuff done.  Well.  I may have overdone it.

Perhaps it was the Blizzard Beach trip this week.  Perhaps it was jumping back in to volunteering at Awana.  Perhaps it was 6 loads of laundry on Thursday.  Hard to tell.  But on Thursday, I was walking down the hall, stepped down on my bad leg, and had SHOOTING PAIN THAT MADE ME WANT TO SAY REALLY REALLY BAD WORDS.

But I didn’t, because I was home alone with SIX impressionable children.  I hobbled to get my leg brace, a Tramadol, and an ice pack.  Not necessarily in that order.

YES, WE CAN HAVE POPCORN FOR LUNCH!  

So now I’m back on my brace AND crutches.  I called the various doctors that treat me, and they all agree that ice is my friend.  Of course Fiddledaddy went straight to the internet, and the warning label on my Prednisone.  It seems that one of the happy by products of Prednisone is that it sucks the calcium right out of your bones, and WHAT LUCK, at the same time I’ve gone off of dairy.

So, now I’m taking an extraordinary amount of Calcium supplements.  And while I should be resting today, I took the children to their homeschool park day.  Because another happy by-product of Prednisone in high doses, is THAT IT MAKES YOU CRAZY.

I’m not even kidding.  In the last 2 days, I feel like I’ve been going to jump out of my skin.  When I’m not abusing the box of lotion infused Puffs Tissues, that is.  I knew that if I didn’t get me AND these children out of the house I was going to end up on the news.  And not in a happy feel good kind of story.

I plan to hole myself up at home this weekend.  Clutching a carton of Hagen Daz Mango Sorbet.  WHICH HAS NO DAIRY.  And btw, it is not self pity eating.  It is self preservation.

That’s my story and I’m sticking to it.

I know that this diagnosis of R.A., the treatment, and my finding my way back to health is going to be a roller coaster ride.  And I’m so grateful for you all joining me on it.  🙂

Your continuing words of encouragement and prayers have truly been sustaining me.  And your comments are priceless and make me laugh.  Have a fabulous weekend!  I pinky swear I’ll be a good girl and stay put.

September 17, 2010

21 Responses to Setbacks and Saving Grace

  • First off. are they checking your calcium levels? Mucho impor
    tante, darlin’!

    The prednisone will make you nuts, and I say that having only muddled through 14 days of it and I wanted to jump off a bridge for relief. It was from there to anto-depressents for awhile for me, so keep in touch with your doctors dear one and let them know exactly what you are feeling. Exactly. Or have FD do it.

    We are still waiting to hear from the other two insurance coverages about he Pennsaid, since one was really sweet about turning it down within hours. No doubt there. So, I hold out no hope at this point, but we will see …

    Otherwise, I am so sorry to hear about the downturn. It sounds like you are simply flaring again. You will get used to recognizing when you are “in flare” and “out of flare” as you walk through this lovely journey, but keep pushing the walking. Do not let that get the best of you like I did. I think it got me too fast and now I have a huge road back with really evil looking and sounding contraptions I have to hang around in at the house hours of the day to straighten out my legs for walking again. Yuck, double yuck.

    So stay upright if you can. Do not give in.

    I am here. Call me Anytime.

  • Oh, poo! On my way to Florida right now to take over your laundry & housework. Bringing a sleeping bag.

  • Did your doctor also give you a prescription for Xanax? You poor thing! I’ve had high doses of steroids, too, and my neurologist neglected to warn me about the “crazy” side effect. It was not fun! I did end up with a nice bottle of Xanax by the time it was over with. You might ask about it, just to be sure!

  • Dear girl…prednisone is just plain bi-polar. It can make you feel soooooo good and sooooooo bad. I had a treatment last spring that involved IV infusion of 1000mg daily for 5 days, and then a 21 day decreasing oral dose, starting at 100 mg a day. By day 3, I was running circles around everyone I knew. On day 14, I was in the ER with bronchitis. I couldn’t breathe, so they gave me…..MORE prednisone 🙂
    The bronchitis was what they call ‘bounce-back’ because I was sick when they started the IV infusion.

    Make sure you take your Calcium with vitamin D3. This is very important. The vitamin D helps your body absorb the calcium.

    God Bless you, dear. I’ve taken prednisone off and on for my entire adult life for asthma-related issues and now, it is the frontline treatment for what they think I have. That is one reason I’m headed to Mayo next month. For a 2nd opinion and to find out if there is any other treatment, if in fact I do have what the doctor-who-skipped-town says I had.

    In my prayers!

  • Um, roid rage in a group of moms could have ended the Gulf War issues, plugged the Gulf oil spill, and given Google a whole bunch of business with Youtube searches.

    Tough stuff, truly.

  • I can’t contribute from any experience with taking prednisone, but your post and the above comments are eye openers for me. Is there a possibility of them cutting back the dose?

    i HAVE been aware that it depletes your bones, so on top of very low vitamin D levels, that’s not too great, is it?

    Rooting for you to be stabilized soon.

  • Oh man!!! I bet ALL those things contributed….but I would do the same thing. Because I’m a Mom too. And Momma’s gotta do, whether we feel good or not, and when we feel good (after feeling horrible) watch out, world!!!

    Still praying for you!

  • Oh yeah, we could be besties. I ALWAYS overdo it. Case in point. This week my plantar fasciitis has been pretty ok, so I decided to go for a run this afternoon. It was either that or kill some people. I ran. Now I’m in pain in so many places, I’m not sure which hurts the most.
    So, in a way, today…I feel your pain. (well not YOUR pain, but you know…pain nonetheless.)

  • Ooooo, that mango sorbet is the STUFF! That and pain killers will make for a great weekend. Enjoy!

  • I am so sorry. I have such a little tiny ankle problem and it is sending me over the edge, I can only imagine what you are going through. It makes me realize you are SUPERWOMAN and I am Betty the small, whiny ant. ;))

    Hang in there girl.

  • Prednisone, ugh. I had to take it twice for a mango allergy, and while I was thankful that it reversed the Cabbage-Patch-doll swelling, I hated what it did to my head, like I was in an alternate reality or a waking dream or something. Mucho sympathies!

  • I’ve known you for 20+ years, and the “crazy” behaviors you describe here seem fairly run-of-the-mill to me, in a contextual kind of way.

    Are you sure the drugs aren’t simply making you hyper-aware of your natural state?

    Just sayin’…

    😉
    Praying for you (all) my friend.

    • Um… Yeah. I’m with Jody. Nothing new here… Same ol’ Dee Dee…

      (Just teasing…)
      “Crazy don’t need help being so”
      : )

      Get well, but stay crazy!
      -Lynda

  • I always tend to overdo things when I’m supposed to be taking it easy. I sure hope you recover soon. I know it’s hard to be a mom and not “do”. It’s in our nature.

  • Totally with you on the pred.

    When I was diagnosed with RA, the pred was like a miracle drug for me. I immediately felt better and could snap snaps and change diapers without bursting into tears…then in the evenings, I was like a crazy woman. My nerves were totally shot and with 8 kids in the house….it got ugly. Finally when I realized what was causing it, I would go to my room for the ugly time to spare the young ones. LOL I was on pred for about 6 months. And now take it on an as needed basis.

  • Doesn’t sound like a pretty sight. I’ve taken pred for asthma and it is not any fun. AT. ALL! Try to be a good girl this weekend. : )

  • Take your calcium with Vitamin D! It helps you absorb the calcium.

    Don’t drink carbonated beverages. The phosphorous is said to leach out your calcium.

    All of the coffee I drink is probably inhibiting my uptake of calcium, but I DON’T CARE.

  • I think it was the sight of the Speedos that did it! Hope you feel better soon 🙂

  • I am so sorry you’re having a rough time. I have one word for you that I learned while I was dairy-free for 6 months due to a suspected dairy allergy in my nursing baby. That word? OREOS. There is no dairy in Oreos. You’re welcome.

    Please feel better soon. I have been thinking about you and praying for you (and lurking).

    • Erin, Erin, Erin!
      HOW could you? It is impossible to eat oreos without a glass of milk to dunk them in!

      • AND I discovered after I left that comment that DeeDee can’t have wheat, either! I’ve been feeling horrible about waving Oreos in her face when she can’t have them!

        But, I am a staunch NON DUNKER of cookies into any beverage, so I wouldn’t have thought of that.

        Dee Dee, I am glad you are feeling better and if you need/want other GF alternatives, I am happy to help. I was diagnosed with Celiac Disease in November of 2008. (In a strange aside, I actually had my first wheat-full food in over a year and a half, today. The doctor wants me to do a wheat challenge to see if I really am Celiac or just wheat intolerant. Or something else. So.)

        I have been thinking about and praying for you, Dee Dee. Hope you feel better very soon!